Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 397, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 22, 2011, 5:20 PM EST for Cherokee County, North Carolina; Bradley County, Monroe County, Polk County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 22, 2011, 5:20 PM EST (22:20 UTC)
- Expired
- Dec 22, 2011, 5:47 PM EST
- In force
- 27 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cherokee County, NC, Bradley County, TN, Monroe County, TN, Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 22, 3:20 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
390 WUUS54 KMRX 222220 SVRMRX NCC039-TNC011-123-139-222300- /O.NEW.KMRX.SV.W.0397.111222T2220Z-111222T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 520 PM EST THU DEC 22 2011 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA... BRADLEY COUNTY IN EAST TENNESSEE... EXTREME SOUTHERN MONROE COUNTY IN EAST TENNESSEE... POLK COUNTY IN EAST TENNESSEE... * UNTIL 600 PM EST * AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF CLEVELAND TO 38 MILES SOUTHEAST OF RINGGOLD...AND MOVING EAST AT 50 MPH. * LOCATIONS IN THE WARNING INCLUDE... BENTON...DUCKTOWN...PARKSVILLE...BIG FROG MOUNTAIN...RELIANCE... ARCHVILLE...COPPERHILL...TURTLETOWN...HOT HOUSE...COKER CREEK... VIOLET...CULBERSON...HIAWASSE DAM AND UNAKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3498 8492 3519 8496 3532 8407 3498 8402 TIME...MOT...LOC 2220Z 256DEG 42KT 3500 8471 3450 8461 $$
2 follow-up statements
480 WWUS54 KMRX 222234 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 534 PM EST THU DEC 22 2011 NCC039-TNC011-123-139-222300- /O.CON.KMRX.SV.W.0397.000000T0000Z-111222T2300Z/ CHEROKEE NC-BRADLEY TN-MONROE TN-POLK TN- 534 PM EST THU DEC 22 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST FOR POLK...EXTREME SOUTHERN MONROE...BRADLEY AND CHEROKEE COUNTIES... AT 527 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BIG FROG MOUNTAIN TO 34 MILES SOUTH OF BIG FROG MOUNTAIN...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF BENTON TO 37 MILES SOUTH OF DUCKTOWN...MOVING EAST AT 50 MPH. LOCATIONS IN THE WARNING INCLUDE... DUCKTOWN...ARCHVILLE...COPPERHILL...TURTLETOWN...HOT HOUSE...COKER CREEK...VIOLET...CULBERSON...HIAWASSE DAM AND UNAKA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE. && LAT...LON 3498 8492 3519 8496 3532 8407 3498 8402 TIME...MOT...LOC 2233Z 256DEG 42KT 3503 8453 3453 8443 $$
645 WWUS54 KMRX 222247 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 547 PM EST THU DEC 22 2011 NCC039-TNC011-123-139-222257- /O.CAN.KMRX.SV.W.0397.000000T0000Z-111222T2300Z/ CHEROKEE NC-BRADLEY TN-MONROE TN-POLK TN- 547 PM EST THU DEC 22 2011 ...THE SEVERE THUNDERSTORM WARNING FOR POLK...EXTREME SOUTHERN MONROE...BRADLEY AND CHEROKEE COUNTIES IS CANCELLED... THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EST THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. LAT...LON 3498 8492 3519 8496 3532 8407 3498 8402 TIME...MOT...LOC 2247Z 256DEG 42KT 3507 8433 3457 8424 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 2:50 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 22, 2:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EST THU DEC 22 2011 .SHORT TERM...(TONIGHT THROUGH SATURDAY)...WARM FRONT APPEARS TO HAVE LIFTED NORTH TO ALONG THE TN-NC STATE LINE THIS AFTERNOON. MURPHY NC (RHP) A BALMY 68 DEGREES WITH DEW POINT TEMP OF 59 DEGS WHILE CHA STUCK IN THE LOW 50S WITH DEW POINT TEMP OF 49 DEGS. SE TN AND SW NC COUNTIES LIKELY TO SEE A WATCH (TORNADO) AFTER 20Z. OTHERWISE...WIDESPREAD SHOWERS AND ISOLATED T-STORMS OVERTAKING WRN AND SRN AREAS AT THIS TIME. TWEAKED EARLIER POP GRIDS FOR THE REST OF THE AFTERNOON AND OVERNIGHT...AND EXTENDED THUNDERSTORM MENTION THROUGH THIS EVENING. SHOWERS SHOULD END QUICKLY FRIDAY MORNING THEN AT LEAST PARTIAL CLEARING DURING THE DAY. HIGH CLOUDS MAY BE ON THE INCREASE LATE FRIDAY NIGHT...BUT MORE LIKELY SATURDAY. KEPT SATURDAY DRY LEADING INTO SATURDAY NIGHT...WITH ONLY ECMWF ADVERTISING MUCH IN THE WAY OF PRECIPITATION (LIGHT) FOR THE HOLIDAY WEEKEND. MOS TEMPS WERE CLOSE AND GENERALLY FOLLOWED. WILL ISSUE AFTERNOON PACKAGE PRODUCTS...THEN RE-ISSUE ZFPMRX WHEN/IF TORNADO WATCH IS ISSUED...AFTER 3PM EST. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...SOUTHERN BRANCH OF THE JET STREAM REMAINS ACTIVE AND WILL OFFER ANOTHER IN A SERIES OF SHORT WAVE FEATURES TO BRING A SHOT OF RAIN TO THE FORECAST AREA. KEPT THE PROBABILITY IN THE SLIGHT AND LOW CHANCE RANGE FOR SATURDAY NIGHT INTO SUNDAY. THIS WAVE MOVES AWAY FOLLOWED BY SOME DRIER AIR AND RIDGING FOR A QUIET PERIOD WHICH SHOULD LAST THROUGH MONDAY NIGHT. ANOTHER SHORT WAVE TRAVERSES THE MID SOUTH TUESDAY INTO TUESDAY NIGHT SO ADDED A SLIGHT CHANCE POP FOR SHOWERS WITH THIS RATHER WEAK SYSTEM FOLLOWED BY A DRY THURSDAY. TRENDED TEMPS CLOSER TO THE MORE LOGICAL HPC DEPICTION FOR THIS FORECAST. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 42 56 34 54 39 / 80 10 0 10 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 41 54 34 51 37 / 90 10 0 10 20 OAK RIDGE, TN 42 53 33 51 37 / 90 10 0 10 20 TRI CITIES AIRPORT, TN 43 52 32 50 35 / 90 20 0 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Dec 22, 5:55 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 555 AM EST THU DEC 22 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-231100- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 555 AM EST THU DEC 22 2011 /455 AM CST THU DEC 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A LOW PRESSURE AREA WILL MOVE NORTHEAST FROM THE LOWER MISSISSIPPI VALLEY TO THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATER TODAY INTO EARLY THIS EVENING WITH WIDESPREAD SHOWERS AND SOME THUNDERSTORMS SPREADING ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TD
In the hours before
Special weather statement, Dec 22, 4:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 442 PM EST THU DEC 22 2011 VAZ001-002-222230- LEE VA-WISE VA- 442 PM EST THU DEC 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...CITY OF NORTON AND WISE COUNTIES UNTIL 530 PM EST... AT 438 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF PENNINGTON GAP...OR 13 MILES NORTHEAST OF JONESVILLE...MOVING NORTHEAST AT 50 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BIG STONE GAP AND APPALACHIA AROUND 450 PM EST. PARDEE AROUND 455 PM EST. NORTON AROUND 500 PM EST. WISE AROUND 505 PM EST. COEBURN AND POUND AROUND 510 PM EST. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 6:19 PM EST | Areal Flood Advisory | MRX | Bradley | 116 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.